Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 166, NWS Des Moines, IA

June 1, 2001Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2001, 2:30 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 1, 2001, 2:30 PM CDT (19:30 UTC)
Expired
Jun 1, 2001, 3:10 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 011930
SVRDSM
IAC025-187-012010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WEBSTER COUNTY IN CENTRAL IOWA
  SOUTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA

* UNTIL 310 PM CDT

* AT 225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  SEVERE THUNDERSTORM OVER FARNHAMVILLE...OR ABOUT 24 MILES          
  SOUTHWEST OF FORT DODGE...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GOWRIE AROUND 240 PM
  NEAR HARCOURT AROUND 245 PM
  NEAR DAYTON AROUND= 250 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
IOWA.

LAT...LON 4237 9454 4219 9453 4222 9393 4242 9393

$$

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:52 AM CDT, 11 hours 38 minutes earlier.

Area forecast discussion, Jun 1, 2:52 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
252 AM CDT FRI JUN 1 2001

MAIN PROBLEMS WL FOCUS ON UPPER LOW DIVING TOWARD IA TODAY AND PSBL
CONVECTION ALONG COLD FRONT.  CURRENTLY...NARROW SFC RIDGE
SANDWICHED BETWEEN DEPARTING AND UPCOMING SYSTEMS PROVIDING SOME
PARTIAL CLEARING ALONG WITH LIGHT WINDS.  HAVE JUST STARTED GETTING
SOME DROPS IN VSBYS...BUT PATCHY CLOUDS HAVE KEPT FOG SOMEWHAT
LIMITED.  MAY SEE ADDITIONAL DEVELOPMENT AS MID CLDS CONTINUE TO
THIN BUT SHOULD BE SHORT LIVED AND WL DISSIPATE RAPIDLY AFTER
SUNRISE.

VIGOROUS UPPER LOW WL DROP TOWARD IA DURING THE DAY WITH SFC
CYCLOGENESIS OCCURRING.  RETURN FLOW DEVELOPS BUT THE AMOUNT OF
MOISTURE THAT ACTUALLY MAKES IT BACK REMAINS UNCERTAIN.  DEWPOINTS
MOST LIKELY WL REACH THE MID TO UPPER 50S WITH CAPES OF 1000-1500
J/KG.  MID LEVEL FLOW INCREASES RAPIDLY WITH 500 MB WNDS 50-70KTS BY
LATE AFTERNOON AND FAVORABLE JET PLACEMENT.  SHOULD SEE SHRA/TSRA
DEVELOPMENT THIS AFTERNOON ALONG THE FRONT AS IT MOVES RAPIDLY SE
ACRS THE CWA.  COVERAGE INITIALLY SPARSE BUT SHOULD GRADUALLY FILL
IN AS FRONT PUSHES TO THE SOUTHEAST.  WITH THE ABOVE MENTIONED
INSTABILITY...SEVERE STORMS MAY OCCUR IN SE PORTION OF THE CWA
BEFORE ALL ACTIVITY PUSHES OUT OF THE FA THIS EVENING.

TONIGHT SHOULD BE WINDY AS GRADIENT TIGHTENS AROUND THE LOW.  WINDS
BECOME UNIDIRECTIONAL FROM NW WITH GOOD SUBSIDENCE ALLOWING FOR
DOWNWARD MOMENTUM TRANSPORT.  SOME REMAINING SHOWERS MAY WRAP AROUND
LOW INTO THE NE CWA WITH DRIER CONDITIONS ELSEWHERE. CLDS TO HANG
AROUND NE HALF ON SATURDAY IN CYCLONIC FLOW WITH SOME SUNSHINE TO
THE SW.  RIDGING TO BUILD IN SATURDAY NIGHT WITH CLEARING SKIES AND
TEMPS HOLDING BELOW NORMAL.

.DSM...NONE

COGIL

In the hours before

Special weather statement, Jun 1, 1:23 PM CDT, 1 hour 7 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
123 PM CDT FRI JUN 1 2001

A VIGOROUS UPPER LEVEL SYSTEM AND SURFACE COLD FRONT WILL SLIDE INTO
MINNESOTA AND IOWA THIS AFTERNOON AND TONIGHT. PLENTY OF COLD AIR IS
AVAILABLE ALONG WITH STRONG WINDS ALOFT TO PRODUCE ROTATING AND FAST
MOVING THUNDERSTORMS. SINCE THE COLD AIR IS FAIRLY LOW IN THE
ATMOSPHERE FOR THIS TIME OF YEAR...LARGE HAIL CAN BE EASILY PRODUCED
BY STRONG STORMS. INSTABILITY CONTINUES TO INCREASE OVER SOUTHERN
IOWA AHEAD OF THE FRONT...WHICH WILL AID IN STRONGER STORM
DEVELOPMENT THROUGH THE AFTERNOON. THERE IS A THREAT OF ISOLATED
TORNADOES LATER THIS AFTERNOON AND INTO THE EVENING AS THE COLD
FRONT DRIVES INTO THE SOUTHEAST HALF OF THE STATE. LARGE HAIL WILL
BE THE GREATEST SEVERE WEATHER THREAT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-020000-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
113 PM CDT FRI JUN 1 2001

* EVENT TIMING... THROUGH 8 PM.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... HIGH
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... HIGH

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

MYERS
Local storm report, Jun 1, 1:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    4 W MANILLA               IA   TORNADO
06/01/01   CRAWFORD                       REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:21 PM CDTSevere Thunderstorm WarningDMXCrawford29 min
Jun 1, 1:22 PM CDTSevere Thunderstorm WarningDMXEmmet28 min
Jun 1, 1:31 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright29 min
Jun 1, 1:42 PM CDTTornado WarningDMXCrawford18 min
Jun 1, 1:52 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac28 min
Jun 1, 2:01 PM CDTSevere Thunderstorm WarningDMXFranklin, Grundy29 min
Jun 1, 2:28 PM CDTSevere Thunderstorm WarningDMXButler, Franklin42 min
Jun 1, 2:44 PM CDTSevere Thunderstorm WarningDMXGuthrie31 min
Jun 1, 2:48 PM CDTTornado WarningDMXButler32 min
Jun 1, 2:59 PM CDTSevere Thunderstorm WarningDMXAdams, Cass41 min
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union39 min
Jun 1, 3:10 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin40 min
Jun 1, 3:22 PM CDTTornado WarningDMXBlack Hawk, Butler38 min
Jun 1, 3:23 PM CDTSevere Thunderstorm WarningDMXBremer32 min
Jun 1, 3:38 PM CDTSevere Thunderstorm WarningDMXHardin32 min
Jun 1, 3:56 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Jun 1, 3:58 PM CDTSevere Thunderstorm WarningDMXButler32 min
Jun 1, 4:00 PM CDTTornado WarningDMXBlack Hawk30 min
Jun 1, 4:13 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler42 min
Jun 1, 4:51 PM CDTTornado WarningDMXBlack Hawk14 min
Jun 1, 5:00 PM CDTSevere Thunderstorm WarningDMXHardin30 min
Jun 1, 5:20 PM CDTSevere Thunderstorm WarningDMXGrundy40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.